College Papers

Abstract: and ESR with a negative antinuclear antibody,

Abstract:

We report the case of a 35-year-old female with
Raynaud’s associated with mixed connective tissue disease. The patient
presented with a two-week history of with pain, ulceration, and
“darkening” of her fingers and feet. She had been diagnosed with
mixed connective tissue disease two years earlier and had Raynaud’s as one of
the symptoms. She was subsequently lost to follow up due to financial
constraints. Despite our efforts, we were not able to save her limbs from
amputation.

We Will Write a Custom Essay Specifically
For You For Only $13.90/page!


order now

Introduction

Raynaud phenomenon is defined as  reversible spasms of the peripheral arteriole
in response to cold temperature or emotional stress1. The phenomenon
manifests clinically by the sharp demarcation of colour changes of the skin of
the digits. It is classified into primary Raynaud’s

phenomenon and secondary Raynaud’s phenomenon according
to the underlying etiology such as systemic lupus erythematosus and systemic
sclerosis . Abnormal vasoconstriction of digital arteries and cutaneous
arterioles due to a local defect in normal vascular responses are thought to be
the underlying cause of the primary form of this disorder2. The
goals of therapy are to improve quality of life and to prevent ischemic tissue
injury. Severe cases of Raynaud’s can lead to ulceration and gangrene of the
affected extremities. We describe a case of severe secondary RP in a black
African woman from a resource-limited setting, and the difficulties encountered
in the diagnosis and management 

 

 

Case report

A 35 year old female diagnosed with mixed
connective tissue disease returns to the rheumatology clinic after 2 years with pain, ulceration, and “darkening” of her fingers and
feet of two weeks duration. The pain had progressively worsened over the
same duration with minimal relief from over the counter diclofenac. She had
initially been diagnosed with systemic lupus erythematosus based on Raynaud’s,
malar rash, oral ulcers, photosensitive dermatitis and positive dsDNA. She was
initially put on Aspirin, hydroxychloroquine, and prednisone. During subsequent
follow up developed worsening Raynaud’s, arthritis, symptoms of proximal
myopathy and skin tightening over the face, fingers and hands. Her lab tests
done elevated CRP and ESR with a negative antinuclear antibody, rheumatoid
factor, and anti-citrullinated peptide. Due to finances, we were not able to do
further investigations. Her diagnosis at this time was a probable mixed
connective tissue disorder. She was added methotrexate and nifedipine. She did
not return for a subsequent follow up at the rheumatology clinic partly due to
financial constraints. The general examination revealed wasted patient, pedal
edema and elevated blood pressure 151/113 mmHg. The right lower limb had dry
gangrene over the right foot on all digits while the left foot had gangrene
over digit 4 and 5 with intact pulses(figure 1). The examination upper limbs
revealed fixed flexion deformities on all fingers with gangrene on the left
hand on digit 5 and right hand over digit 2,3 and 5( figure 2).   She was admitted and put on Nifedipine 40mg twice
a day, Methotrexate 10mg weekly, Atorvastatin 40mg nocte, Hydroxychloroquine 200mg
twice a day, Tramadol 100mg twice a day and sildenafil 25 mg twice a day. We
pulsed with methylprednisone for 5 days when the gangrene did not improve
despite the treatment as we have no access to iloprost. She had a normal
arteriogram. With no improvement, she is due for amputation of the affected
limbs and digits.

 

 

Figure 1 showing
the gangrene in the lower limbs

 

Figure 2 showing
gangrene in the upper limbs

 

Discussion

Raynaud phenomenon presents as recurrent vasospasm of the
fingers and toes and usually occurs in response to stress or cold exposure1.It
was first described by Maurice Raynaud, who, as a medical student, described a case
in 1862 as “episodic, symmetric, acral vasospasm characterized by pallor,
cyanosis, suffusion, and a sense of fullness or tautness, which may be
painful.”2  The
prevalence of primary Raynaud phenomenon varies among different populations,
from 4.9%-20.1% in women to 3.8%-13.5% in men1. Raynaud’s is more
common among young women, younger age groups, and family members of patients
with the phenomenon1-2. There’s no epidemiologic data on
this phenomenon from Africa. Our patient had mixed connective disease. Other
autoimmune causes of secondary Raynaud’s include scleroderma, systemic lupus
erythematosus. Other causes include drugs (cisplatin,
bleomycin, beta-blockers, amphetamines etc), Occupational and environmental
causes such as vascular trauma (the use of vibrating tools, carpal tunnel
syndrome, injury to the distal ulnar artery etc ), hypothyroidism and hematologic
abnormalities such as paraproteinemia and cryoglobulinemia3-5.
It has been proposed that the pathogenesis of secondary Raynaud’s surrounds
dysregulation of the neuro endothelial control mechanisms. There is evidence
that suggests that it involves abnormalities in the blood vessel wall
(endothelium and smooth muscle), neural control of vascular tone and a  deficiency of vasodilatory mediators,
including nitric oxide, has been implicated6.

 Raynaud’s usually affects the fingers and toes but may
rarely affect the nose, ears, nipples, or lips. This presents as either colour
changes white (pallor), blue (cyanosis), and red (hyperemia) or numbness and
pain in the affected area or areas. Primary Raynaud’s is usually benign. The attacks
are usually symmetrical and lack evidence of peripheral vascular disease, tissues necrosis, ulceration, or gangrene7. Secondary Raynaud’s is characterized by tissue
necrosis, ulceration, and gangrene-like our case7. The diagnosis of
Raynaud’s in black skin still remains a challenge as it may be difficult to
appreciate the typical triphasic color changes. Having a high index suspicion and
identifying secondary etiologies can be useful as some of the diagnostic tests,
for example, ANA and anti-Scl 70 anti-bodies maybe too expensive in a set up
like in Kenya.

The goals of therapy are to improve quality of life and to
prevent ischemic tissue injury. The efficacy of
the treatment depends upon the severity of disease and upon the presence or
absence of an underlying disorder. First line therapy for primary Raynaud’s consists of patient education,
lifestyle measures like avoiding precipitating factors like keeping warm,
cessation of smoking etc. Avoidance of sympathomimetic drugs (such as
decongestants, amphetamines, diet pills and herbs especially those that contain
ephedra) are usually recommended. However no trials have been performed to
assessing the impact of over-the-counter preparations for example cold
medications 7. The Raynaud Condition Score (RCS) can be used to assess response
to treatment. RCS is a validated
tool that looks at the frequency of attacks, the duration of attacks, the
disability caused, and the overall effect on daily quality of life8-9.
The RCS uses a visual scale of 0 to 100; a change of about 15 is the minimum
change considered clinically important8-9. Pharmacotherapy should be
considered when nonpharmacologic treatment measures alone are insufficient to
adequately reduce the frequency and severity of attacks.  Calcium channel blockers that have proven
effective for primary and secondary Raynaud phenomenon as the initial choice
for drug therapy. Slow-release or long-acting preparations of the
dihydropyridine calcium channel blockers , such as
nifedipine or amlodipine are preferred10. Recommendations are to
start at the lowest tolerated dose and titrate depending on response and
tolerability.Those unable to tolerate alternative therapies include phosphodiesterase-5
inhibitors, angiotensin inhibitors, topical nitrates
and local injection of botulinum toxin type A11-12.  For patients who
experience persistent intense pain, ulceration, and gangrene combination of calcium channel
blockers with phosphodiesterase-5 inhibitors, endothelin receptor
antagonist(bosentan) and prostaglandin analog (iloprost,
epoprostenol)   11-12. We think our patient may have
benefited from prostaglandin analogs. These class of drugs is currently
unavailable in Kenya.  Multiple studies have examined the efficacy
of treatment of severe refractory RP and ischemic digital ulcers with
preparations of prostaglandin analog13-14.
Bosentan reduces the incidence of new digital ulcers7. Another option
for our patient would have been sympathectomy. In patients with digital
ulceration with critical ischemia, when oral and/or topical vasodilatory
therapy does not quickly result in improvement in digital blood flow and when
IV PG are not readily available, there is evidence that temporary chemical
sympathectomy is performed with a digital or regional block15.

Its unfortunate the patient presented late with
gangrene affecting several digits. With the unavailable prostaglandin analogs
and sympathectomy, the only other treatment available was amputation.

Conclusion

This was a case of Raynaud’s with
critical ischemia in a black African lady in a resource-limited set up in
Nairobi. We have highlighted shortcomings and lessons learned from this case.
This would have avoided the drastic option of amputation in a lady in her
income-generating age. Diagnosis of Raynaud’s in black African skin needs to be
reviewed so as for enhancing early diagnosis and appropriate management, especially
in a resource-limited setup.